Medication errors are one of the most common forms of
medical malpractice. An estimated one million medication mistakes occur every year, resulting
in the death of over 7,000 patients.
One of the jobs of the U.S. Food and Drug Administration (FDA) is to track
medication error reports. The agency defines a medication error as “any
preventable event that may cause or lead to inappropriate medication use
or patient harm while the medication is in the control of the health care
professional, patient, or consumer.” When it spots a high incidence
of reports associated with a particular drug, the FDA often issues a safety alert.
Most recently, the FDA alerted healthcare providers to errors associated
with the administration of nimodipine oral capsules. The drug is used
to treat neurologic complications from ruptured blood vessels in the brain,
known as a subarachnoid hemorrhage.
According to the
FDA, nimodipine capsules should only be given by mouth or through a feeding
tube. However, the agency continues to receive reports of erroneous intravenous
Unfortunately, the medication error can have serious, even fatal, consequences.
Of the 31 medication errors reported to the FDA, four of the patients
died; five patients experienced near-death events; and one patient suffered
permanent harm due to the incorrect IV administration of nimodipine.